Journal of clinical gastroenterology vol:17 issue:3 pages:207-12
Anorectal ulceration eventually leading to rectal stenosis was observed in 10 patients who abused analgetic suppositories containing acetylsalicylic acid, acetaminophen, and codeine. Most patients were middle-aged women with a neurotic or psychiatric background. Perianal skin lesions were present in half of the patients. The endoscopic aspect of the sharply demarcated distal rectal lesions with squamous and transitional epithelium (anoderm) ascending from the anal canal was rather typical, but the appearances on biopsy were nonspecific. Possible pathophysiological mechanisms include mucosal prostaglandin depletion secondary to blockade of cyclooxygenase and shift to lipoxygenase products in the arachidonic acid cascade. Treatment options include drug cessation, topical steroids, and endoscopic dilation. Supporting psychological therapy often is necessary.